Alert archive / Hawaii / High Wind Warnings in 2024

High Wind Warning 16, NWS Honolulu, HI

December 10, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 10, 2024, 12:05 PM HST for Hawaii County, Hawaii. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2024, 12:05 PM HST (22:05 UTC)
Expired
Dec 11, 2024, 3:02 PM HST
In force
27 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2024-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2024-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWHW70 PHFO 102205
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1205 PM HST Tue Dec 10 2024

HIZ028-111115-
/O.UPG.PHFO.WI.Y.0038.000000T0000Z-241212T0400Z/
/O.NEW.PHFO.HW.W.0016.241210T2205Z-241212T0400Z/
Big Island Summits-
1205 PM HST Tue Dec 10 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 50 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ015>018-026-027-042>046-050>052-054-111115-
/O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
1205 PM HST Tue Dec 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

KINO
3 follow-up statements
257 
WWHW70 PHFO 110115
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 PM HST Tue Dec 10 2024

HIZ028-111600-
/O.CON.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/
Big Island Summits-
315 PM HST Tue Dec 10 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 50 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ015>018-026-027-042>046-050>052-054-111600-
/O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
315 PM HST Tue Dec 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

KINO
400 
WWHW70 PHFO 111307
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
307 AM HST Wed Dec 11 2024

HIZ028-120215-
/O.CON.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/
Big Island Summits-
307 AM HST Wed Dec 11 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 50 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds will likely remain elevated into 
  Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ015>018-026-027-042>046-050>052-054-120215-
/O.EXT.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
307 AM HST Wed Dec 11 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

Farris
307 
WWHW70 PHFO 120102
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
302 PM HST Wed Dec 11 2024

HIZ028-121415-
/O.CAN.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/
/O.EXA.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/
Big Island Summits-
302 PM HST Wed Dec 11 2024

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 45 to 55 mph with gusts up to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down.

&&

$$

HIZ015>018-026-027-042>046-050>052-054-121415-
/O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
302 PM HST Wed Dec 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island 
  Hawaii.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

VAUGHAN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 10, 9:31 AM HST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 10, 9:31 AM HST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
931 AM HST Tue Dec 10 2024

.SYNOPSIS...
Strong trades focus limited showers windward and mauka through
Thursday. Trades then ease for the weekend.

&&

.DISCUSSION...

The islands reside near the inflection point between strong mid-
level ridging anchored immediately west of the islands and troughing
to the east. Breezy trades prevail at the surface with the greatest
stability characterized by a strong inversion at 5kft over Kauai.
The inversion slopes upward to 8kft at Hilo in closer proximity to
the deepening mid-level trough axis. Morning visible imagery shows
cloud streets oriented parallel to the flow containing the
occasional line of training light showers, but the generally dry
pattern persists.

The aforementioned trough axis is closing off this morning and will
deepen south of the area as it advances westward through mid-week
before dissipating on Friday. This trajectory will focus pressure
falls south of the island chain as mid-level ridging builds over and
north of the forecast area, though the Big Island will remain within
the envelope of cyclonic flow aloft through Thursday. This in turn
results in steadily strengthening deep layer easterlies today into
Wednesday for which a Wind Advisory remains in effect for portions
of Maui County and the Big Island. This advisory remains in effect
through Wednesday. As the gradient over the area strengthens during
the next 24 hours, so too will trades. Strong trades then hold
through Thursday before weakening in response to the dissipating
low. Current wind observations are generally tame, though a few peak
values are noted in preferred downslope locations such as
observations such as sustained 25 kts at the HELCO Kawaihae Rd
station in the Big Island's Kohala District and 41 kts at the MECO
Kealaloloa on Leeward Maui. This is in line with recent WSR-88D VAD
wind profiles which generally indicate an upper end of around 35 kts
in the lowest few thousand feet over the eastern end of the state.
As the low deepens during the next 24 hours or so, this strong wind
field will expand northward encompassing the remainder of the state
with borderline Wind Advisory conditions for Molokai through Kauai
possible Wednesday and Thursday. Model projections suggest 925mb
winds no higher than about 35 kts for gust potential which limits
confidence for the issuance of any additional wind headlines at this
time. Easterlies on the Big Island summits may reach High Wind
Warning (56+ mph) thresholds tonight while low potential exists for
winds to approach the advisory threshold for Haleakala Summit (45+
mph) during the same time.

The northern envelope of mid-level cyclonic flow will remain over
the Big Island through Thursday, eventually extending as far down as
850mb. This will in turn draw deeper moisture northward resulting in
enhancement of trade wind showers there, especially Wednesday and
Thursday night.

&&

.AVIATION...

Strong trade winds will continue to strengthen in the short term,
delivering randomly distributed low cloud clusters that will
briefly drop a few showers windward, producing ISOL MVFR VIS/CIG.
AIRMET Tango will remain posted for low-level turbulence to the
lee of the terrain.

&&

.MARINE...

trong high pressure to the north and northeast of the islands
will continue to build and expand westward. Easterly trade winds
will strengthen to become locally strong by this afternoon, then
persist through Thursday and possibly beyond. Speeds may approach
near-gale, or possibly even gales in the windier channels from
tonight through tomorrow night. As trades strengthen, seas will
also be on the rise to near or above 10 feet today. A Small Craft
Advisory (SCA) remains in effect for all waters through Thursday
due to a combination of winds and seas.

Surf along north and west-facing shores is expected to peak late
this afternoon or early evening as a northwest reinforcement moves
through the islands. Offshore buoy 51001 has generally been
rising throughout the morning, from near 8 feet around 3am HST to
11 feet at 9am HST, indicating an expected increase in surf
heights later today for affected shores of the smaller islands. A
High Surf Advisory (HSA) remains in effect for north and west
facing shores of Niihau, Kauai, Oahu, and Molokai, and north
facing shores of Maui through tonight. North and west shore surf
will then gradually decline through the end of the week.

Surf along south-facing shores will subside today. Seasonal
conditions are expected to return tomorrow, with smaller southeast
and south-southwest swells contributing to surf conditions

Surf along east-facing shores will rise through Thursday in
response to the strong trade winds. Lower surf is expected for
the weekend.

&&

.FIRE WEATHER...
Strong trades and marginally dry conditions warrant continued
monitoring for potential fire weather conditions on Wednesday and
Thursday. Although dewpoints may fall as low as the low 60s each
afternoon, seasonably cool high temperatures in the low/mid 80s
limits confidence in reaching the 45% RH threshold.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Wednesday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai
North-Molokai Windward-Molokai North-Molokai West-Maui Central
Valley North-Windward Haleakala.

Wind Advisory until 6 PM HST Wednesday for Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-South Haleakala-Big Island South-
Big Island Southeast-Big Island North.

Wind Advisory until 6 PM HST Wednesday for Big Island Summits.

Small Craft Advisory until 6 PM HST Thursday for all Hawaiian
waters-

&&

DISCUSSION...JVC
AVIATION...Birchard
MARINE...Vaughan

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:54 PM HSTWind AdvisoryHFOHawaii20 hr
Dec 10, 2:38 AM HSTWind AdvisoryHFOHawaii, Kalawao61 hr

Nearby

High Wind Warnings in Hawaii, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.